Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 58, NWS El Paso, TX

September 28, 2017El Paso County, Texas; Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 28, 2017, 4:19 AM MDT for El Paso County, Texas; Doña Ana County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2017, 4:19 AM MDT (10:19 UTC)
Expired
Sep 28, 2017, 6:15 AM MDT
In force
116 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 23 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

225 
WGUS54 KEPZ 281019
FFWEPZ
NMC013-TXC141-281215-
/O.NEW.KEPZ.FF.W.0058.170928T1019Z-170928T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
419 AM MDT THU SEP 28 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Southeastern Dona Ana County in south central New Mexico...
  Northwestern El Paso County in southwestern Texas...

* Until 615 AM MDT

* At 416 AM MDT, Doppler radar indicated thunderstorms contiuing to 
  develop in a line from near Santa Teresa northeast towards 
  Chaparral. Heavy rainfall was beginning to expand northward. Flash 
  flooding is likely in arroyos coming off the west slopes of the 
  Franklin Mountains near Westway and Vinton, as well as low lying 
  areas near Chaparral.
  
* Some locations that will experience flooding include...
  Chaparral...
  Vinton...
  Westway...
  and Franklin Mountains State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3215 10638 3200 10638 3192 10648 3188 10655
      3193 10654 3192 10663 3196 10661 3199 10656

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:36 PM MDT, 12 hours 43 minutes earlier.

Area forecast discussion, Sep 27, 3:36 PM MDT, 12 hours 43 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
336 PM MDT Wed Sep 27 2017

.SYNOPSIS...
Upper low over western Arizona will slowly lift north to the
northern Rocky Mountains by Friday. The southerly flow aloft ahead
of this low, combined with moist low level east flow will keep the
clouds, cool temperatures and scattered thunderstorms going
through Friday. A few of these storms could become severe with
large hail and damaging winds. The low moves into the northern
plains Saturday and Sunday, allowing drier air and warmer
temperatures to return.

&&

.DISCUSSION...
Longwave trough persisting over the central Rockies down to
Arizona. Main upper low within the trough now over northwest
Arizona, with several weak short waves ejecting out of it. One
wave swept across central New Mexico this morning, producing a few
thunderstorms through the central CWA. Another wave is slowly
drifting into eastern Arizona at this time, with some convection
forming just ahead of the trough over far western New Mexico.
Further south, over the bootheel and northern Mexico, plenty of
sunshine has helped reach convective temperatures, and hence
plenty of CU has formed in theses areas, along with a few
thunderstorms.

Tonight through Friday...models showing conditions mostly
unchanged. Upper low is into southern Utah Thursday and into
western Wyoming Friday, with axis of upper trough remaining to our
west. This will allow south/southwest flow aloft to continue
bringing in tropical moisture. At low levels, stout east winds
will continue with several pushes of moisture coming in. Expect
widespread showers/thunderstorms to continue. PWs will remain
around 1 inch and with MUCAPEs of 500-1500 J/kg both days. With
PWs still over an inch tonight, and short waves moving into
western New Mexico, will keep Flash Flood Watch going through
tonight for the central CWA.

Saturday through Monday...as upper low lifts up into eastern
Montana, the upper trough axis will begin pulling through the area
mid day Saturday. Still a slight risk of thunderstorms early, with
skies clearing by late afternoon. Sunday and Monday look quite
pleasant with very few clouds and temperatures back to near
normal.

Tuesday and Wednesday...once the upper trough lifts out of area,
sub-tropical high builds back in over much of the southern U.S.
This will increase mid level southeast winds, and upper level
south/southwest winds. GFS continues to show some tropical
moisture moving up in this flow for a chance of thunderstorms.
With PWs increasing back to over 1 inch, some flooding may be
possible.

&&

.AVIATION...Valid 28/00Z-29/00Z...
P6SM SCT-BKN020-030 BKN040-060 across all areas through period.
Scattered to numerous 1-3SM TSRA BKN020-030 or 5SM -SHRA BKN010-020
off and on with heaviest precipitation along and west of Rio Grande
Valley. Winds generally east to southeast 5-15G25KTS.

&&

.FIRE WEATHER...
Upper low over Arizona will begin to lift northeast through the next
24 hours.  Expect scattered to numerous showers and thunderstorms
over area, especially west of Rio Grande. Temperatures over coming
days will be below normal with relative humidities above 40 percent
lowlands and above 45 percent mountains. Some storms may be strong
or severe with localized flash flooding also possible. Drier, warmer
air will start moving in late Saturday and Sunday with above normal
temperatures expected early next week. Besides some breezy
conditions next couple of days, expect winds to be less than 15 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 62  74  63  73 /  40  50  40  30
Sierra Blanca           56  70  57  68 /  40  40  40  40
Las Cruces              58  72  58  72 /  70  50  40  30
Alamogordo              55  72  56  75 /  40  50  50  40
Cloudcroft              46  52  45  51 /  60  60  60  50
Truth or Consequences   55  71  55  73 /  80  60  60  40
Silver City             52  70  54  70 /  70  40  40  30
Deming                  55  72  56  73 /  80  40  50  30
Lordsburg               56  74  57  76 /  40  30  20  20
West El Paso Metro      63  73  63  71 /  50  50  40  40
Dell City               57  71  59  71 /  40  40  40  30
Fort Hancock            61  76  63  72 /  40  40  40  30
Loma Linda              56  69  55  64 /  40  40  50  30
Fabens                  60  75  61  72 /  40  40  40  30
Santa Teresa            59  73  61  72 /  60  50  40  40
White Sands HQ          59  70  59  71 /  60  50  40  40
Jornada Range           57  72  58  73 /  70  60  50  40
Hatch                   58  73  58  74 /  80  60  50  40
Columbus                57  74  58  74 /  80  40  40  30
Orogrande               58  72  59  73 /  40  50  40  40
Mayhill                 50  56  50  54 /  70  60  70  50
Mescalero               51  61  51  61 /  60  60  60  50
Timberon                50  58  48  59 /  60  60  60  50
Winston                 48  67  48  65 /  80  60  60  40
Hillsboro               53  71  53  70 /  80  60  60  40
Spaceport               55  71  56  73 /  80  60  50  40
Lake Roberts            48  72  49  70 /  60  40  40  30
Hurley                  52  70  54  69 /  70  40  50  30
Cliff                   53  74  53  78 /  40  30  30  30
Mule Creek              53  76  54  76 /  30  30  20  30
Faywood                 53  71  54  70 /  80  40  50  30
Animas                  55  75  57  78 /  30  20  20  20
Hachita                 54  74  56  74 /  60  30  30  30
Antelope Wells          55  75  56  77 /  30  20  20  20
Cloverdale              53  76  55  75 /  20  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for NMZ402-403-407>411.

TX...None.
&&

Hefner/Grzywacz
Hazardous weather outlook, Sep 27, 11:45 AM MDT, 16 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1145 AM MDT Wed Sep 27 2017

NMZ401>417-TXZ418>424-281745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1145 AM MDT Wed Sep 27 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Widespread showers and thunderstorms. A few thunderstorms could
produce large hail up to 1.25 inches and wind gusts to 60 mph.
Flash flooding is also possible, mainly west of the Rio Grande
Valley.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms Thursday and Friday, with a few possibly
producing large hail and damaging winds.

Isolated thunderstorms Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 2:09 AM MDTAreal Flood AdvisoryEPZEl Paso111 min
Sep 28, 3:04 AM MDTFlash Flood WarningEPZEl Paso3 hr
Sep 28, 6:28 AM MDTAreal Flood AdvisoryEPZEl Paso2 hr
Sep 28, 8:01 AM MDTRiver Flood WarningEPZEl Paso10 hr
Sep 27, 7:18 PM MDTSpecial Weather StatementEPZLuna42 min

Nearby

Flash Flood Warnings in Texas, 2017Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.